Format

Send to:

Choose Destination
See comment in PubMed Commons below
Retina. 2007 Jun;27(5):535-40.

Retinal pigment epithelium tears after intravitreal injection of bevacizumab (avastin) for neovascular age-related macular degeneration.

Author information

  • 1Kellogg Eye Center, Department of Ophthalmology and Visual Science, University of Michigan, 1000 Wall Street, Ann Arbor, MI 48105, USA.

Abstract

BACKGROUND:

Intravitreal bevacizumab (Avastin, Genentech, Inc., South San Francisco, CA) treatment of neovascular age-related macular degeneration (AMD) has become an important part of clinical retinal practice. We describe retinal pigment epithelium (RPE) tears that were noted after intravitreal injection of bevacizumab.

METHODS:

In this multimember, retrospective case series, data on eyes that developed RPE tears after intravitreal bevacizumab injection were collected and analyzed. Previous treatments, type of lesion, time to tear, and preinjection and final visual acuities were all compared. The total numbers of bevacizumab injections were available from all four institutions and compiled to estimate the incidence rate.

RESULTS:

Four retina centers administered a total of 1,455 intravitreal 1.25-mg bevacizumab injections for neovascular AMD during the 9-month study period. Twelve patients presented with RPE tears within 4 days to 8 weeks of injection (mean +/- SD, 24.3 +/- 15.2 days from injection to tear). In each case, the RPE tear was preceded by an RPE detachment, and all had a component of serous sub-RPE fluid. On the basis of our collective data, we estimate an incidence rate of approximately 0.8%.

CONCLUSIONS:

RPE tears can occur after intravitreal injection of bevacizumab. The low incidence of this adverse event should not preclude anti-vascular endothelial growth factor therapy counseling for patients with neovascular AMD, but eyes with serous RPE detachments appear to be most vulnerable to this adverse event.

PMID:
17558313
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk